Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

Should I start taking Zyprexa again?

I was on Zyprexa for over 15 years after doctors had tried numerous anxiety/depression medicines without positive results.  I was convinced that it was a bad drug and I should quit taking it a year ago even though I was happy and just newly married.  I thought life was good so I went off cold turkey...Boy o boy.  The horrible withdrawals made me feel like I was doing the right thing and that it was a horrible drug because of how bad the withdrawals were.  I have been spiraling downward since then.  I am very manic with extreme highs and terrible lows.  I cry all the time and can barely get out of bed and function.  I am having disc problems in my neck which I think is aggravated by the anxiety.  My life is in the best place it has been as long as I can remember and yet I am sad and miserable and have anger episodes for no reason with my husband.  I am 47 and it has been suggested I tried hormone replacement and now I am confused as to whether I should get back on Zyprexa or something else.
7 Responses
585414 tn?1288944902
All atypical (from Risperdal onwards) antipsychotics are FDA approved as mood stabilizers. Zyprexa is a very effective mood stabilizer but it has the strongest potential of weight gain and sedation. If you felt that it was effective for you and that it would be beneficial you could discuss it with your psychiatrist as to whether it would be worthwhile to start it again but there are other options in the same class of medication but every person responds differently to each medication.
1315722 tn?1274048076
All drugs are going to have withdrawals.  It does not mean that they are a bad thing.  Many drugs can help you.  I understand that the withdrawals are hard, and quitting cold turkey when you have been on it for 15 years does not sound like a smart thing.  Caffeine, Nicottine, those have withdrawals as well, and those can be a pain in the butt.  You take something to make you feel better there are always going to be negatives to it.  I know the thought of relying on a pill for the rest of your life in order to be happy probably makes you feel like crap, but everyone is built differently and goes through different things in life, and sometimes we need the help to remain sane.  I just started Zoloft 5 days ago for my anxiety and depression.  I was having severe anxiety and panic attacks every single day.  Just sitting in my house doing nothing I would get numbness, horrible chest pains, muscle aches, back aches, headaches, i was a mess, and i read up on Zoloft and heard about the side effects, which i have experienced some, like diarrhia and migraines, and i thought about quitting, but i am going to give it a shot.  Its only been 5 days.  I will give it a month.  I don't want to rely on something for the rest of my life, but I also know I dont ever want to feel the pain I was feeling.  I feel a little bit better since taking the Zoloft, but as I side, I am still feeling side effects from the drug because my body is not used to it fully.  Best of luck to you!  I would think you should get back on something if your body cant take it.  
Avatar universal
When you've been on a med that changes how your body works naturally for 15 years, you have to expect a difficult time.  And going off cold turkey just makes it all the harder for the body to adjust.  If you're having emotional problems that are different from the ones you originally went on the med for, my advice is to go back on it and taper more slowly if you still want to quit.  And if you haven't solved your original problem through therapy but have just been relying on the med, well, you still probably have your original problem anyway and will just end up on another med.  Your description appears to indicate you were not put on this med for bipolar but because other meds didn't work for your anxiety and depression.  A lot of us have trouble finding a med that works.  If this is the only one that does, remember that sometimes, too, once you quit a med it might not work again if you find you need to go back on it.  This is complicated stuff.  The only thing I can tell you from my own experience is, as I said, if your withdrawal is causing you to suffer emotional problems you didn't have before, before they become imprinted just go back on the med and taper more slowly if you still wish to discontinue it.  Good luck to you.
1118884 tn?1338596450
Can't add anything to Paxiled comments.  Sounds as though Zyprexa was the key to keeping you functioning.  Withdrawals are natural when you stop suddenly.  Body/brain chemistry is hugely complex!

So my vote is to get back on Zyprexa.  See how you feel.  Therapy is always helpful if your insurance covers it.    

Best wishes.
Avatar universal
Thank you for the advice.  I posted same question on Dr. Gould's forum but no answer yet.  I have having the same issues as before I started Zyprexa so last night I took one of them.  We will see how it goes.  I slept like a boulder last night, not a rock..lol.

I wish I had insurance to make this easier.  I cannot afford a therapist at this time but do have an appointment with a health department June 1st.  

Thanks for you help.  Keep your fingers crossed Dr. Gould responds.  He responded to people above and below my posts :(
1118884 tn?1338596450
Good for you.  Taking Zyprexa gave you a sound sleep.  Very important to daytime functioning.

I mentioned insurance as mine doesn't cover therapist either; Medicare is the only insurance available and doesn't even cover shrink's bill.  Seems government believes all mental problems vanish when we turn 65 or retire.  LMBO.

The health department is route to go.  Surely they have a provision for those of us with no money and mental issues.  Especially when it is part of our medical history.

Am sure Dr. Gould will respond.  Have seen a few of the posts by doctors; they tend to be brief, but informative.  Generally patients are referred to real life psychiatrist.

In the meantime, you have all of us in this forum.  I look at members as my virtual support group.  Feel supported at all times as can post 24/7.    

Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?